Alert archive / Wyoming / Red Flag Warnings in 2021

Red Flag Warning 23, NWS Rapid City, SD

August 31, 2021Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Aug 31, 2021, 1:46 AM MDT for Campbell County, Crook County, Weston County, Wyoming. It took effect at Aug 31, 2021, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2021, 1:46 AM MDT (07:46 UTC)
In effect from
Aug 31, 2021, 11:00 AM MDT
Expired
Aug 31, 2021, 8:00 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Campbell County, WY, Crook County, WY, Weston County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS83 KUNR 310746
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
146 AM MDT Tue Aug 31 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, AND 317...

.Hot and very dry conditions are expected Tuesday. With the
potential for gusty southwesterly winds during the afternoon and
early evening, critical fire weather conditions will be possible.

WYZ314>317-312300-
/O.UPG.KUNR.FW.A.0018.210831T1700Z-210901T0200Z/
/O.NEW.KUNR.FW.W.0023.210831T1700Z-210901T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
146 AM MDT Tue Aug 31 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, AND 317...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM this morning to 8 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
549 
WWUS83 KUNR 312041
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
241 PM MDT Tue Aug 31 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 
315, 316, AND 317...

.Very warm and dry conditions will continue through the afternoon
hours across a good portion of the area, especially Campbell
County. Gusty south to southwest winds will continue to develop
through the late afternoon, producing critical or near critical
conditions in most areas. Conditions will begin to slowly improve
toward sunset.


WYZ314>317-010200-
/O.CON.KUNR.FW.W.0023.000000T0000Z-210901T0200Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
241 PM MDT Tue Aug 31 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, AND 317...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...South to southwest 10 to 15 mph with gusts to around 25
  mph.

* RELATIVE HUMIDITY...As low as 8 percent, especially across
  Campbell County. 

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Aug 30, 11:01 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 30, 11:01 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1101 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1030 PM MDT Mon Aug 30 2021

Thunderstorms will move out of south central SD and diminish by
09Z or so. Several models are showing low stratus spreading over
much of the western SD plains, lasting into mid to late morning.
Conditions will be favorable for the development of fog around the
southern Black Hills, also diminishing mid morning. MVFR/IFR
conditions in low stratus/fog will improve to VFR by midday, when
skies will clear.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...Pojorlie
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 5:31 AM MDT, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 30, 11:06 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1106 PM MDT Mon Aug 30 2021

SDZ032-043-046-310600-
Jackson SD-Haakon SD-Mellette SD-
1106 PM MDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southeastern Haakon,
northwestern Mellette and northeastern Jackson Counties through
MIDNIGHT MDT/100 AM CDT/...

At 1106 PM MDT/1206 AM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southwest of Nowlin, or 12 miles northeast of
Kadoka, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kadoka, Norris, Midland, Belvidere, Cedar Butte, Black Pipe, Corn
Creek, Nowlin and Intersection of Highway 73 and White River.

This includes Interstate 90 in South Dakota between Mile Markers 145
and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT/500 AM
CDT/ for south central, southwestern and west central South Dakota.

&&

LAT...LON 4392 10174 4422 10118 4417 10116 4416 10106
      4414 10104 4386 10106 4384 10102 4385 10099
      4381 10096 4383 10093 4379 10089 4375 10079
      4344 10120
TIME...MOT...LOC 0506Z 314DEG 28KT 4399 10137

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Helgeson
Local storm report, Aug 30, 11:35 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
08/30/2021  M51 MPH          HAAKON             SD   ASOS

1110 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/30/2021  M50 MPH          JACKSON            SD   MESONET

1115 PM     TSTM WND GST     4 E CACTUS FLAT         43.84N 101.82W
08/30/2021  M57 MPH          JACKSON            SD   MESONET

1120 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
08/30/2021  M56 MPH          JACKSON            SD   MESONET

&&

WFO UNR
Local storm report, Aug 30, 11:37 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1137 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
08/30/2021  M65 MPH          HAAKON             SD   MESONET

&&

DYE
Local storm report, Aug 30, 11:52 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1152 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
08/30/2021  M72 MPH          JACKSON            SD   MESONET

&&

DYE
Local storm report, Aug 31, 12:08 AM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 AM MDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
08/30/2021  M52 MPH          JACKSON            SD   MESONET

1150 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
08/30/2021  M56 MPH          JACKSON            SD   MESONET

&&

WFO UNR
Local storm report, Aug 31, 12:41 AM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1241 AM MDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     5 SW NEMO               44.14N 103.58W
08/31/2021  M53 MPH          LAWRENCE           SD   MESONET

            TIME ESTIMATED BY RADAR

1220 AM     TSTM WND GST     11 SW PARMELEE          43.23N 101.20W
08/31/2021  M54 MPH          TODD               SD   MESONET

1220 AM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
08/31/2021  M51 MPH          JACKSON            SD   MESONET

&&

WFO UNR

Nearby

Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.